Getting off of Seroquel

Posted by anniegk @anniegk, Jun 8, 2018

I have been on 300 mgs. Seroquel ER for over a year for augmenting my antidepressant which is 45 mgs. Of Mirtazapine. I decided to try and get off of the Seroquel. I was on 300mgs ER (extended release). I titrated down to 250 mg ER for 2 months without too many problems.than i titrated down to 200mgs ER just 5 days ago. My plan is to try to titrate off using ER tablets. My thinking is that perhaps the drug will remove its self from my system more gradually. I have had some nausea and a couple of episodes of diarrhea. I also have a very irregular heart beat and was started on 60 mgs of Propranolol ER (extended release) 4 weeks ago. It seems to be helping my heartbeat. I have wondered if the nausea and light headness is from the Propranolol, a Beta Blocker, or the dose reduction of the Seroquel. I also wonder if the way iam titrating the Seroquel is safe. My doctor says it will only take a couple of weeks…I think that is too fast of a taper after being on a drug for over a year. What do you think?

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@sears

One thing a compounding pharmacy can do is make liquid versions of a medication. If you’re having a hard time tapering a benzodiazepine, one of these pharmacies would be helpful in allowing you to take really small doses in liquid form using a dropper instead of breaking pills into small inaccurate doses.

Jump to this post

Where do you find those kind of pharmacys

REPLY
@natthebrat97

Where do you find those kind of pharmacys

Jump to this post

Google compounding pharmacies near me.

REPLY

@natthebrat97 At the very least, you can take one every other day for a week, or however long it takes your body to adjust, then move on to skipping 2 days, etc. You certainly need to taper off it gradually. Let your body dictate how that looks. I've been tapering off 2mg of Clonazepam (Klonopin) by increments of eighths. The tablets can be cut, though my pill cutter isn't terribly accurate, so I cut some in half, then in quarter, then cut the quarters in half. So, I took 1 7/8 for 3 weeks, then 1 3/4 for a few weeks, then 1 5/8. At 1.5 I stopped tapering because I feel as though I'm at the place where my GAD is just barely at bay. At some point, I might try going down further, but I'm taking it for its prescribed purpose, and it's kept me level for 16 years.

You can easily check online to see what dosages are available, and if you think it's appropriate, you can tell your doctor how you want to go through the sometimes sloowwww titration.

I paused in my writing and went to drugs.com, and found that 25mg is the lowest dosage available. If it is extended release, they are to be taken whole. Warnings say do not crush, chew or cut the tablets. The problem with splitting many extended release meds, I've read, is that it loses its extended release function. I know that splitting something like morphine can be dangerous because the pill is coated, and by splitting it, a surface is no longer coated, and will be absorbed much more quickly than the coated tablet. These are the kinds of things you should ask a doctor, pharmacist, or other health professionals. I know there are people who've had negative experiences with medication discussions with doctors, pharmacists, nurse practitioners, etc., but many more people have had consistently positive experiences. For details about a particular medication, I feel most comfortable discussing them with a pharmacist, as they have training and resources that not every doctor might have. Did that make sense? SUPPORT YOUR FAVORITE LOCAL PHARMACIST! (smiley face)

So, don't be in a hurry. Listen to your body. Don't assume that every doctor sits next to God – or the devil, depending…Don't be afraid to ask questions. Don't be afraid to ask the same questions of more than one or two people. Misquote here, but it's true – there's wisdom in the counsel of many persons.

Let us know how it goes.

Jim

REPLY

@natthebrat97
Since approximately 50% of people suffer withdrawal I wouldn’t try to skip days. Seroquel has a short half-life. Maybe you’ll be one of the lucky ones who doesn’t have a problem tapering off medication but because of its short half life I would ploit safe stay on it for at least 2 to 4 weeks and then decrease the dose but I only decrease it by no more than 25% at most, But again it depends on how well your body adjusts to your taper. but my guess is you’ll be suffering with withdrawal if you start skipping days. Some variables may effect the success of your taper like dose, age, length of time you’ve been takling it. Please let us know how you get along. zDon’t be surprised if you suffer from insomnia after you go off this medication.
Take care,
JAKE

REPLY
@rainer

Hi the good news is you are only 20 years old. So take your time and never go cold turkey. You'll need to change to the regular seroquel. (Don't know what the dosage equivalent is – maybe your psychiatrist does.) Then you can begin with a small decrease in dose (very small) – reach stabilization, park awhile – then small cut in dose again – reach stabilization, park awhile – (you get the picture) until you're off. Listen to your body, if it's uncomfortable, you're going too fast. Nobody knows your body like you do (no doctor, no one.) Eat whole foods, exercise, and enjoy being 20. Best of Luck : )

Jump to this post

Why do you say to change from the XR to regular Seroquel when trying to go down in dose?

REPLY

I, too, want to taper down off Seroquel due to weight gain. I am planning on tapering down by 25 mgevery two weeks. I tried to come down by 100 msg but couldn’t. I am wondering if upping my klonopin by 1 mg will help with withdrawal and mood stabilization?

REPLY
@kstholmes1

I, too, want to taper down off Seroquel due to weight gain. I am planning on tapering down by 25 mgevery two weeks. I tried to come down by 100 msg but couldn’t. I am wondering if upping my klonopin by 1 mg will help with withdrawal and mood stabilization?

Jump to this post

I was on 200 mg of seroquel and 200 mg of seroquel xr. for 5 years. My psychiatrist suggestest a very slow taper, first by tapering the seroquel xr to 100 mg , 12.5 mg decrease every month. Then he converted the seroquel xr to the same dosage as the rapid release seroquel and I started tapering 300 mg of seroquel. Starting with 150 mg at supper then 150mg before bedtime. One month I decreased the suppertime medication by 12.5mg then the other month I decreased the bedtime medication by 12.5 mg . This way I was on the same dosage for two months for each dosage period. I am now on 12.5 mg of seroquel at bedtime. I have been tapering for a year now and I only have a month left of this taper.
This is also the fourth medication that I have tapered the same way which includes clonazapam, mitrazapine, trazadone, and baclofen. I started this journey in 2019 and will hopefully not be on these medications since they were increasing my weight and there are negative side effects. You also need to be followed by a psychiatrist, I had regular checkups every time I reduced my dosage to ensure it was going smoothly or if he needed to keep the dosage the same for a month.

REPLY

@linda66
Did you have any withdrawal symptoms?
Jake

REPLY
@kstholmes1

I, too, want to taper down off Seroquel due to weight gain. I am planning on tapering down by 25 mgevery two weeks. I tried to come down by 100 msg but couldn’t. I am wondering if upping my klonopin by 1 mg will help with withdrawal and mood stabilization?

Jump to this post

Don’t up the Klonopin. What does your doctor say.

REPLY
@kstholmes1

I, too, want to taper down off Seroquel due to weight gain. I am planning on tapering down by 25 mgevery two weeks. I tried to come down by 100 msg but couldn’t. I am wondering if upping my klonopin by 1 mg will help with withdrawal and mood stabilization?

Jump to this post

@kstholmes1
Wondering how your getting along? Are you tapering? Did you increase your Klonopin?
You mentioned “I tried to come down by 100 msg but couldn’t.”
Is msg a typo for mg?
I wouldn't increase klonopin unless you need it to control symptoms for whatever your taking the Seroquel for.
Personally I'm not a fan of adding or increasing one drug to get off another one. Sometimes people become physically dependent on 2 drugs instead of the one they are trying to taper off of. The Ashton manual uses that method.
My belief is if you have to add another drug to ease withdrawal effects you’re likely tapering from your original drug too quickly.
I believe the 5-10% tapering method using a compounding pharmacy is the best available option for tapering although Cinderella Therapeutics tapering strips is also usually a very successfulul tapering method.
25 mg every two weeks may be aggressive but only you can be the judge of that.
Good luck,
Jake

REPLY
Please sign in or register to post a reply.